MAUDE Adverse Event Report: BARD PERIPHERAL VASCULAR, INC. CONQUEST 40 PTA BALLOON DILATATION CATHETER; CATHETER, PERCUTANEOUS

BARD PERIPHERAL VASCULAR, INC. CONQUEST 40 PTA BALLOON DILATATION CATHETER; CATHETER, PERCUTANEOUS
Catalog Number CQF7564
Medical Device Problem Codes Deflation Problem (1149); Material Rupture (1546)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 04/05/2017
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
No hospital/medical records or medical images have been made available to the manufacturer.As the lot number for the device was provided, a review of the device history records is currently being performed.The device has been returned to the manufacturer for evaluation.The investigation of the reported event is currently underway.The information provided by bard represents all of the known information at this time.Despite good faith efforts to obtain additional information, the complainant / reporter was unable or unwilling to provide any further patient, product, or procedural details to bard.
 
Event or Problem Description
It was reported that during an angioplasty procedure in the left arterial anastomosis of the right arm, the health care provider allegedly had difficulties deflating the pta balloon.Reportedly, the original pta balloon was used to complete the procedure.The vessel was reported to be patent with good blood flow at the conclusion of the angioplasty procedure.Hemostasis was obtained using a purse string suture at the access site.There was no reported patient injury.
 
Additional Manufacturer Narrative
Manufacturing review: the device history records were reviewed with special attention to the raw materials, subassemblies, manufacturing process and quality control testing.This lot met all release criteria.There was nothing found to indicate there was a manufacturing related cause for this event.Visual/microscopic inspection: the balloon size for this product is printed on the balloon hub of the catheter and identified the returned sample as a 6mm x 4cm balloon.No other anomalies were noted to the device at this time.Functional/performance evaluation: the patency of the guidewire lumen was tested using an in-house 0.035¿ guidewire, and it passed without issue.The inflation hub was then connected to an in-house inflation device and an attempt was made to inflate the balloon with water.Upon inflation, water was observed exiting from the barrel of the balloon 1.2cm from the glue joint.The balloon was then stripped of its fibers and a pinhole rupture was found on the balloon 1.0cm from the glue joint.It should be noted that while attempting to get an adequate picture of the pinhole rupture under magnification, the balloon was torn longitudinally; this will be considered an incidental finding.Medical records review: medical records were not provided; therefore, a review could not be performed.Image/photo review: images/photos were not provided; therefore, a review could not be performed.Conclusion: the device was inflated and a leak was noted on the balloon.The balloon was deflated without issue, and a pinhole rupture was noted on the balloon.Therefore, the investigation is unconfirmed for the reported deflation issues, but is confirmed for a pinhole rupture on the balloon.The definitive root cause could not be determined based upon available information.It is unknown whether patient and/or procedural issues contributed to the reported deflation issues.It should be noted that per the reported event details, it was stated that the device was inflated with a syringe.The ifu (instructions for use) states that the use of a pressure monitoring device is recommended to prevent over pressurization.It is unknown whether the balloon/catheter was over-pressurized or the use of a syringe contributed to the reported deflation issue or identified pinhole rupture.Labeling review: the current ifu (instructions for use) states: warnings: do not exceed the rbp recommended for this device.Balloon rupture may occur if the rbp rating is exceeded.To prevent over pressurization, use of a pressure monitoring device is recommended.When the catheter is exposed to the vascular system, it should be manipulated while under high-quality fluoroscopic observation.Do not advance or retract the catheter unless the balloon is fully deflated.If resistance is met during manipulation, determine the cause of the resistance before proceeding.Applying excessive force to the catheter can result in tip breakage or balloon separation.Precautions: if resistance is felt during post procedure withdrawal of the catheter through the introducer sheath, determine if contrast is trapped in the balloon with fluoroscopy.If contrast is present, push the balloon out of the sheath and then completely evacuate the contrast before proceeding to withdraw the balloon.If resistance is still felt during post procedure withdrawal of the catheter, it is recommended to remove the balloon catheter and guidewire/introducer sheath as a single unit.The information provided by bard represents all of the known information at this time.Despite good faith efforts to obtain additional information, the complainant / reporter was unable or unwilling to provide any further patient, product, or procedural details to bard.
 
Event or Problem Description

Brand Name
CONQUEST 40 PTA BALLOON DILATATION CATHETER
Common Device Name
CATHETER, PERCUTANEOUS
Manufacturer (Section D)
BARD PERIPHERAL VASCULAR, INC.
1625 w 3rd st.
tempe AZ 85281
MDR Report Key6542776
Report Number2020394-2017-00408
Device Sequence Number90437
Product Code LIT
UDI-Device Identifier00801741060441
UDI-Public(01)00801741060441(17)190728(10)REAV0156
Combination Product (Y/N)N
Initial Reporter StateWI
Initial Reporter CountryUS
PMA/510(K) Number
K120660
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,user f
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 06/20/2017
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date07/28/2019
Device Catalogue NumberCQF7564
Device Lot NumberREAV0156
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer04/13/2017
Type of Report(Section G)FDA Requested
Initial Date Received by Manufacturer 04/06/2017
Supplement Date Received by ManufacturerNot provided
Initial Report FDA Received Date05/03/2017
Supplement Report FDA Received Date06/20/2017
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age79 YR
Patient Weight60